[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.205.140.252. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
February 1980

Quinidine-Induced Exacerbation of Myasthenia Gravis in Patient With Graves' Disease

Author Affiliations

Southfield, Mich

Arch Intern Med. 1980;140(2):283-284. doi:10.1001/archinte.1980.00330140141047
Abstract

To the Editor.  —Quinidine sulfate is a stereoisomer of quinine. Both isomers decrease the excitability of the skeletal muscle endplate. Because of its depressant effect on skeletal muscle, quinine has been used as a provocative test in questionable cases of myasthenia gravis.1 For many years it has been known that there is an increased incidence of myasthenia gravis in patients with Graves' disease and Hashimoto's thyroiditis.2 Recently we studied a patient with Graves' disease and complicating atrial fibrillation for which his family physician had administered quinidine. This treatment precipitated obvious and frightening symptoms of myasthenia gravis.

Report of a Case.  —Atrial fibrillation, with a rapid ventricular response of 140 per minute, developed in an athletic 80-year-old man. His family physician prescribed digoxin (0.25 mg daily) and quinidine sulfate (300 mg four times a day), which diminished the ventricular response to 70 per minute. Subsequent evaluation indicated underlying hyperthyroidism.

First Page Preview View Large
First page PDF preview
First page PDF preview
×